Opioid overdoses can be seen both in the community (e.g. heroin overdose) and in the hospital (e.g. morphine overdose). They can result in life-threatening respiratory depression, requiring prompt management. This guide gives an overview of the recognition and immediate management of an opioid overdose (using an ABCDE approach).

This guide has been created to assist students in preparing for emergency simulation sessions as part of their training, it is not intended to be relied upon for patient care.


Clinical features of an opioid overdose

Symptoms

  • Confusion
  • Nausea
  • Vomiting

Signs

  • Decreased level of consciousness
  • Respiratory depression
  • Pin-point pupils
  • Signs of recent injection in intravenous drug users

Tips before you begin

  • Treat all problems as you find them
  • Re-assess regularly and after every intervention to see if your management is effective
  • Make use of the team around you to delegate tasks where appropriate – is another clinical member of staff available to help you?
  • All critically unwell patients should have continuous monitoring equipment attached for accurate observations (e.g. pulse oximetry)
  • If you need senior input for your patient, call for help early using an appropriate SBARR handover structure (check out the guide here)
  • Review results (e.g. laboratory investigations) as they become available
  • Make use of medical school/hospital guidelines and algorithms for managing specific situations
  • Any medications or fluids will need to be prescribed
  • Your assessment and management should be documented in the notes (however this should not delay clinical management)

Initial steps

You are likely to see this patient after a brief handover from another member of staff.

 

Introduction

  • Introduce yourself to whoever has requested a review of the patient
  • Introduce yourself to the patient if they are conscious

Inspection

Perform a quick general inspection of the patient to get a sense of how unwell they are:

  • Check consciousness level using AVPU
  • How do they look?
  • How is their breathing?
  • What is around the bedside? (e.g. patient-controlled analgesia device)

 

Preparation

  • Make sure the patient’s notes, observation chart and prescription chart are on hand (however this should not delay initial clinical assessment and management)
  • Ask for another clinical member of staff to assist you if possible

If the patient is unconscious or unresponsive, start the basic life support (BLS) algorithm as per resuscitation guidelines.


Airway

Assessment

Can the patient talk?

YES:

  • Airway is patent; move on to breathing assessment

NO:

  • Look for signs of airway compromise (e.g. see-saw breathing, use of accessory muscles, diminished breath sounds, added sounds)
  • Is the patient cyanosed?
  • Open the mouth and inspect: is there anything obviously compromising the airway?

In the setting of an opioid overdose, airway compromise is likely the result of either:

  • Secretions or vomit blocking the upper airway
  • Collapse of the upper airway from a depressed level of consciousness

 

Intervention

In any case of airway obstruction, seek immediate expert help from an anaesthetist. You may need the crash team. In the meantime, you can perform some basic airway manoeuvres to help maintain the airway.

Maintain the airway whilst awaiting senior input

1. Perform head tilt, chin lift manoeuvre.

2. If noisy breathing persists try a jaw thrust.

3. If airway still appears compromised use an airway adjunct:

  • Insert an oropharyngeal airway (Guedel) only if unconscious (as otherwise may gag/aspirate)
  • Alternatively, use a nasopharyngeal airway (better tolerated if the patient is partially conscious)
  • See our overview of airway equipment and manoeuvres here 

Breathing

Assessment

  • Respiratory rate: likely to be <12 per minute in opioid overdose (note that this might lead to a respiratory acidosis due to CO2 retention)
  • Oxygen saturations: likely to be low (aim for 94-98%)
  • Inspection: look for central cyanosis, Cheyne-Stokes respiration etc
  • Palpation: chest expansion, tracheal deviation (unlikely in opioid overdose)
  • Percussion: likely normal
  • Auscultation: throughout both lungs noting air entry and added sounds (e.g. stridor from upper airway collapse, coarse crackles from an associated aspiration pneumonia)

 

Intervention

The definitive treatment of opioid-induced respiratory depression is naloxone.

 

In adults, the British National Formulary advises:

  • An initial dose of 400 micrograms of naloxone
  • Then 800 micrograms for up to 2 doses, at 1-minute intervals if no response to preceding dose
  • Then increased to 2 mg for 1 dose if still no response (4 mg dose may be required in seriously poisoned patients)
  • Then review diagnosis
  • Further doses may be required if respiratory function deteriorates (Naloxone has a short half-life)
  • Doses can be given by subcutaneous or intramuscular routes but only if intravenous route is not feasible (intravenous administration has a more rapid onset of action)

Note: Naloxone quickly reverses respiratory depression and patients may quickly recover. It can precipitate symptoms of opioid withdrawal, an unpleasant clinical syndrome which may result in the patient becoming verbally or physically aggressive. Consider involving the drug and alcohol team to discuss appropriate opiate replacement therapy to treat symptoms of opiate withdrawal.

Investigations

Arterial blood gas

  • Assess the type and severity of respiratory failure and any associated biochemical changes
  • See our ABG interpretation guide here

 

Chest x-ray

  • Assess for aspiration pneumonia if clinical examination reveals coarse crackles
  • See our CXR interpretation guide here

Circulation

Assessment

Observations

  • Blood pressure: assess evidence of haemodynamic compromise
    • If BP is unrecordable call the crash team/cardiac arrest team
  • Capillary refill time: should be <2 seconds
  • Pulse: rate, rhythm, volume and character
  • Check peripheries: warm/cold/cyanosed
  • Inspect JVP: may be reduced in shock

 

Intervention

  • Gain IV access with a large bore cannula (can be used to administer naloxone if not already administered via other routes)
  • Administer IV fluids if there is evidence of haemodynamic compromise

 

Investigation

Blood tests

  • Full blood count (FBC) – if considering infection or bleeding in the differential diagnosis
  • Urea and electrolytes (U&Es) – to assess electrolytes and renal function
  • C-reactive protein – if considering infection in the differential diagnosis
  • Lactate – if raised suggests reduced end-organ perfusion
  • Glucose – hypoglycaemia can impair consciousness
  • Coagulation studies
  • Toxicology screen – consider the possibility of a mixed overdose

Disability

Assessment

  • Assess level of consciousness using AVPU or GCS
  • Check drug chart for opioids, sedatives, anxiolytics and antihypertensives
  • Assess pupils:
    • Pinpoint pupils are seen in an opioid overdose
    • Dilated pupils may indicate TCA overdose or intracerebral pathology
  • Blood glucose: 4.0 – 11.0 mmol/L is normal.

NB: alert a senior immediately if you have any concerns about the consciousness level of a patient. A GCS of 8 or below warrants urgent expert help from an anaesthetist. The crash team may be needed. Be very cautious of a patient not maintaining their own airway if the GCS is reduced.


Exposure

It may be necessary to fully expose the patient to complete a full assessment. Remember to prioritise patient dignity and conservation of body heat.

 

Look for:

  • Rashes
  • Bleeding
  • Evidence of recent intravenous drug use (including injection site infections)

Reassess ABCDE

It is essential to continually reassess ABCDE and treat issues as you encounter them. This allows continual reassessment of the response to treatment and early recognition of deterioration.

If the patient does not respond to treatment or deteriorates, critical care input should be involved as soon as possible.


Next steps

Well done! You’ve stabilised the patient and they’re doing much better. Just a few more things to do…

Take a history

Take a more detailed history of what has happened and how the patient has been. Involve staff or family members as appropriate.

Check out our history taking guides here

Review

Review the patient’s notes, observations, fluid charts, and any investigation findings. Double check the medications you have just prescribed, and any routine medications the patient is taking.

Document

Document your ABCDE assessment clearly, including examination, observations, investigations, interventions, and patient response/changing condition. Write down any pertinent details from your history-taking.

See documentation guide

 

Discuss with seniors

If a senior doctor hasn’t already been involved, it is important to contact them and make them aware of the unwell patient. As a junior doctor, it would be appropriate to give an SBARR handover outlining your assessment and actions, and to discuss the following:

  • Are any further assessments or interventions required?
  • Does the patient need a referral to HDU/ICU?
  • Should they be referred for a review by a speciality doctor?
  • Should any changes be implemented to the management of any underlying conditions?

Handover

The next team of doctors on shift should be made aware of any patient in their department who has become acutely unwell.


References


 

Editor

Andrew Gowland


 

Print Friendly, PDF & Email